Hyper, Hypo, Not Converting or something else?

Morning all.

It's officially a year since diagnosis and treatment began for Hashis/Hypo. Since then life has got better but not quite the best (medically speaking). I/docs haven't quite managed to get my dose right - possibly because the last 2 blood tests they don't even check T4, let alone T3! I only have TSH result:


7.5 (range 0.05 – 4.5): Medication increased back to 200mcg (from 175/200 alternating)

March: - Asked for Vit D to be tested, they didn't do it

0.8 (range 0.05 – 4.5): Medication decreased back to 175/200 alternating


3.4 (range 0.05 – 4.5): No action

From the May result I increased my thyroxine myself to 200 per day and have been on it for about 6 weeks now. Last year I would have waited or asked the GP what to do but I was feeling rotten and felt confident I needed the boost.

My problem at the moment is the following, and I've tried to categorise so I'm sorry if I'm wrong!:

Hypo symptoms:

Dry skin/hair

Tiredness/fatigue but mainly in the morning now (I notice a pick up late afternoon)

Weight gain (this year I've put on a stone)

Hypo/Hyper symptoms:

Hair thinning

Hyper symptoms:

Diarrhea for past 2 weeks (TMI at this time in the morning?)

I've recently just moved house and I've started to cycle to work. It feels like a massive undertaking to do so but I enjoy it and I want to lose this horrible weight and get my body healthy and fit again.

My GP's have finally started regular B12 injections and I had asked for an increase recently which was denied. I believe (hope) ferritin levels are fine since I've been on iron tablets since last June and have reduced to a maintenance dose.

So I guess the question is should I reduce my dose because of the D and hair thinning? Am I asking too much to want to feel healthy again?


4 Replies

  • There is no way of knowing what is happening without free T4/3 results plus ref ranges. If your GP will not do these, I suggest you get them done privately. Thyroid UK has a list of places to go. For the moment, I might reduce again and see if it helps diarrhoea. It will take ages for the hair thinning to show one way or the other, so not a reliable guide. When you have the results, post again for advice. Are you taking Levo on an empty stomach and leaving at least an hour before food? Some people leave two hours. Others have found a big difference by taking at night, before sleep. All just thoughts that might help. Sorry I cannot say more without the tests.

  • Thanks so much Hennerton, have a review with the GP next week so will push for these tests. I take levo in the morning before my cycle so don't eat until about 45 minutes later. The other hypo symptom I forgot to mention is constant feeling of coldness. Will post back once I get the tests x

  • Is this t4 you're on? It would seem like this is the time when you'd be seeing the results of the increase in May, or maybe your thyroid is kicking in a little. What is your pulse like?

    If your pulse is a little high, you could try taking a 175 dose twice a week.

    It might be time to ask for a trial of t3.

    And as Hennerton says you need your t3/t4 testing. If you insist and gp/lab won't do it, get a private test. If you're on a tight budget, you don't need to have it done a lot, just every three to six months after a dose adjustment and/or when you feel unwell, just to clarify what it is you may not be getting enough of (or too much of as the case may be).

    Is your hair thinning or falling? Mine got much thicker after my meds were given a good tweak, but it has continued to fall out in alarming amounts, so I'm no longer alarmed at the amount I lose as long as it keeps pace growing in. I could live without being covered in hair every time I take a shower though. :-)

  • Thanks so much for the response. I'm on T4 only at the moment. Pulse/ heart rate has been absolutely fine, no flutters or palpitations. Fingers crossed the doc will check ft3 as well as ft4. Lots of hair coming out, just like before diagnosis! I'm lucky because my hair is big so it's not so noticeable if you don't know me! X

You may also like...